Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 128, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 6:18 PM CDT for Jefferson County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 6:18 PM CDT (23:18 UTC)
- Expired
- Jul 21, 2020, 6:44 PM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, MO
The radar
The St Louis radar (KLSX), 51 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:27 PM CDT | HAIL 1 | 3 Ene Morse Mill, MO | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
802
WUUS53 KLSX 212318
SVRLSX
MOC099-220015-
/O.NEW.KLSX.SV.W.0128.200721T2318Z-200722T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
618 PM CDT Tue Jul 21 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Jefferson County in east central Missouri...
* Until 715 PM CDT.
* At 618 PM CDT, a severe thunderstorm was located near Hillsboro,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pevely, Hillsboro, Byrnes Mill, Barnhart, Antonia, Cedar Hill,
Cedar Hill Lakes, House Springs, Scotsdale, Otto, Mapaville and
Morse Mill.
This also includes Sandy Creek Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9062 3822 9074 3843 9058 3832 9037
TIME...MOT...LOC 2318Z 222DEG 11KT 3823 9064
HAIL...1.00IN
WIND...60MPH
$$
CVKING2 follow-up statements
567 WWUS53 KLSX 212335 SVSLSX Severe Weather Statement National Weather Service St Louis MO 635 PM CDT Tue Jul 21 2020 MOC099-220015- /O.CON.KLSX.SV.W.0128.000000T0000Z-200722T0015Z/ Jefferson MO- 635 PM CDT Tue Jul 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL JEFFERSON COUNTY... At 635 PM CDT, a severe thunderstorm was located near Hillsboro, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pevely, Hillsboro, Byrnes Mill, Barnhart, Antonia, Cedar Hill, House Springs, Scotsdale, Otto, Mapaville and Morse Mill. This also includes Sandy Creek Covered Bridge Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3820 9054 3828 9067 3843 9058 3832 9037 TIME...MOT...LOC 2335Z 220DEG 16KT 3831 9056 HAIL...0.88IN WIND...60MPH $$ CVKING
656
WWUS53 KLSX 212344
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
644 PM CDT Tue Jul 21 2020
MOC099-212353-
/O.CAN.KLSX.SV.W.0128.000000T0000Z-200722T0015Z/
Jefferson MO-
644 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3820 9054 3828 9067 3843 9058 3832 9037
TIME...MOT...LOC 2342Z 222DEG 11KT 3833 9054
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 3:55 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 355 PM CDT Tue Jul 21 2020 .SHORT TERM... (Through Late Wednesday Night) Issued at 354 PM CDT Tue Jul 21 2020 Organized convection is currently ongoing coincident with 20-30kts of effective bulk shear across the northern half of the CWA. This convection has produced an outflow boundary that is sagging southward into southeastern MO and the St. Louis metro, where the atmosphere has been relatively undisturbed and remains very unstable with at least 2,000 J/kg of MUCAPE per SPC mesoanalysis. This outflow will be capable of spawning additional convection that thanks to the lower shear (<20 kts bulk shear) will only be capable of relatively brief episodes of severe weather - primarily damaging winds with large hail being a lesser threat. Ongoing and additional convection will help to reinforce the outflow boundary and push it further south. It is expected that this will help to consolidate and confine storms along and south of the I-70 corridor in both MO and IL later this evening. An active nocturnal low-level jet may spawn additional convection along this boundary overnight, but confidence in this scenario is not particularly high. For Wednesday, guidance consensus continues to suggest that overnight convection and a surface low across the great lakes will combine to position the quasi-stationary front the southern potion of the CWA. This will then serve as the best focus for convection during peak heating in the afternoon. In addition to being confined primarily southeastern MO and southern IL, convection will not be as wide spread as what was seen on Tuesday due to the lack of a large- scale forcing mechanism. This positioning and coverage is reflected well in the CAMs. Thanks to the positioning of the front, temperatures will remain in the upper-80s to near 90 for most of the area, but pooling moisture along the front will help to keep humidity high. This will lead to heat index values approaching 100 across the southern CWA and decreasing to the low- to mid-90s northward toward northeastern MO and west-central IL. Elmore .LONG TERM... (Thursday through Next Tuesday) Issued at 354 PM CDT Tue Jul 21 2020 The main focus for this period of the forecast is diminishing precipitation chances and building heat. Thursday into Friday, guidance consensus is that a pronounced 500mb ridge will develop and build into the area, dominating our weather for the remainder of the period. In response to this building ridge, the quasi-stationary front that has been draped across the Mid- Mississippi River Valley for the first portion of this week will retreat north/northeastward Friday afternoon. Prior to this, it will serve as a focus for convection one last day on Thursday across the CWA - primarily in the afternoon when maximum instability is realized. With the loss of the boundary, lack of any other forcing mechanism, and the building ridge, the chance of precipitation will be much lower and limited to afternoon air-mass convection from Friday through the end of the period. As for temperatures, guidance consensus is that afternoon highs will slowly climb from the upper-80s approaching 90 on Thursday to the low- to mid-90s on Monday. While this does not seem like a notable increase, what will be notable is wide-spread dew points in the low- to mid-70s. This combination of heat and humidity will help heat index values brush 100 degrees for some locations starting Thursday with values approaching 105 on Saturday through Monday. Consensus amongst ECMWF and NAEFS ensemble guidance, as well as relatively low spread amongst GEFS members provides confidence in this heat episode. If confidence in this heat remains, a heat advisory at least for duration (4 days of 100) will most likely be warranted. As of now, Tuesday is a bit of a wild card for both heat and convection. Ensemble and NBM spread in surface temperatures increases notably on Tuesday in response to northwest flow slinging a cold front and associated precipitation southward through the Mid- Mississippi River Valley seen in a few deterministic models. This could signal a break from the heat, but guidance spread needs to decrease more before we get too hopeful. If this system does not materialize, a portion of the GEFS members and the upper bounds of the NBM solution suggest the heat will at the very least continue. Elmore && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1252 PM CDT Tue Jul 21 2020 Primary concern for this forecast period will be storm chances. Convection is currently ongoing across northeastern MO and west-central IL. This activity will propagate eastward to impact KUIN early in the period, possibly bringing MVFR conditions to the site. Additional storms are expected to develop this afternoon and will impact the metro St. Louis terminals (including KSTL) with lower confidence of impact at KCOU. MVFR conditions are possible with any storm directly impacting a terminal. Storm chances wane around 01-02z for KCOU and the metro terminals, including KSTL. Confidence is currently high that VFR conditions will prevail overnight into tomorrow morning at all terminals except KUIN. Here, guidance is showing that ceilings may dip below at least MVFR conditions around 09z; however, confidence is not high enough at the moment to introduce such conditions into the TAF. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 21, 3:58 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Tue Jul 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 358 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening. Some of the storms may be strong to severe with damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Elmore
In the hours before
Local storm report, Jul 21, 4:24 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO WHITE OAK 39.51N 89.57W
07/21/2020 EF0 MONTGOMERY IL EMERGENCY MNGR
MONTGOMERY CO. EMERGENCY MANAGEMENT REPORTED
A TORNADO ON THE GROUND NEAR WHITE OAK.
&&
MABLocal storm report, Jul 21, 4:47 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 WNW HARVESTER 38.75N 90.61W
07/21/2020 ST. CHARLES MO PUBLIC
TWO LARGE TREE LIMBS BLOWN DOWN AT OREGON
TRAIL AND WOODSTREAM. VIA FACEBOOK.
&&
MABLocal storm report, Jul 21, 4:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 2 S GODFREY 38.93N 90.19W
07/21/2020 E0.88 INCH MADISON IL PUBLIC
&&
MABLocal storm report, Jul 21, 5:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG MODESTO 39.48N 89.98W
07/21/2020 MACOUPIN IL EMERGENCY MNGR
NUMEROUS TREES DOWN AROUND TOWN, SOME
BLOCKING ROADS. ALSO, A COUPLE OF SHEDS WERE
DAMAGED.
&&
MABLocal storm report, Jul 21, 5:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN 2 S GODFREY 38.93N 90.19W
07/21/2020 M1.76 INCH MADISON IL PUBLIC
FELL IN 16 MINUTES.
&&
MABLocal storm report, Jul 21, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG VIRDEN 39.51N 89.77W
07/21/2020 MACOUPIN IL PUBLIC
TREES DOWNED.
&&
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:11 AM CDT | Areal Flood Advisory | LSX | Jefferson | 5 hr |
| Jul 21, 1:32 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 28 min |
| Jul 21, 2:12 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 19 min |
| Jul 21, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 39 min |
| Jul 21, 2:07 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 23 min |
| Jul 21, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 48 min |
| Jul 21, 2:15 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 27 min |
| Jul 21, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 48 min |
| Jul 21, 4:20 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.